Man Died at Sydney Hospital After Wrongly Being Prescribed Fentanyl: Inquest
A patient who went to a north-west Sydney hospital for an “uneventful” day surgery died within hours after an anaesthetist accidentally prescribed him a potent opioid meant for someone else, an inquest has heard.
Paul Lau, 54, was a keen skier who went to Macquarie University Hospital on June 18, 2015, for a reconstruction of the anterior cruciate ligament on his left knee.
Mr Lau, a father of two, had a successful surgery and was taken to recovery. He rarely took painkillers, so he was meant to receive tablets of oxycodone and paracetamol to manage his pain.
Instead, when his medical chart was confused with another patient’s, he was given a patch and a patient-controlled pump of the strong painkiller fentanyl, which led to him dying in the early hours of June 19 from multiple drug toxicity.
On Monday, an inquest into Mr Lau’s death opened at Glebe Coroner’s Court in Sydney.
Kirsten Edwards, counsel assisting the coroner, said there were more than 15 opportunities missed by hospital staff to detect the initial prescribing error and save Mr Lau’s life.
In one of those errors, the anaesthetist who had mixed up the medications returned to the hospital that night and saw Mr Lau was being given fentanyl but assumed it had been prescribed by someone else.
Nurses and pharmacy staff, who have since been disciplined, also failed to notice the error.
“It was just a day surgery, he hoped to be released the next day,” Ms Edwards said. “Instead he died.”
The inquest heard Dr Orison Kim was the anaesthetist for Mr Lau’s surgery, which was the second to last of the day before a “difficult” patient with chronic pain.
That patient, given the pseudonym Mrs GS, was getting a hip replacement and was using the slow-acting fentanyl patch to deal with her pain.
In his evidence at the inquest, Dr Kim said he opened Mr Lau’s electronic file during Mrs GS’ surgery because he forgot to prescribe post-operative fluids.
He entered the fluids, then the computer recorded a space of three minutes, where Dr Kim said he may have been distracted by managing Mrs GS’ blood pressure and heart rate.
When he returned to the computer terminal, he mistakenly thought he was in Mrs GS’ chart and began entering medications she was to be given after her surgery.
He admitted he overrode several warning messages about opioid dose, drug interaction and duplicate medications, by choosing “consultant’s decision” from a drop-down menu.
It was only his third time using the new patient management computer program, which he had been given a five-minute training session on.
The fatal error was not picked up until just after midnight on June 19, when a junior nurse who went to check on Mr Lau found him unresponsive and his breathing shallow.
The nurse sought help, but when she returned to the room she found Mr Lau had no pulse.
A “code blue” emergency alert was issued, however the code blue team was not aware Mr Lau was likely suffering from an opioid overdose.
“That was the last, tragic opportunity to save Paul’s life,” Ms Edwards said.
Speaking outside the court, Johnathan Lau said it was “quite hard” to deal with what happened to his father, and he wished he could have spent more time with him.
“Fifteen is a lot of opportunities, and at the moment I don’t think anyone can be pinpointed to be the one at fault here, because of how many opportunities have been missed,” Mr Lau said.
“Hopefully nothing like this happens again. Systems need to be in place.”
Mr Lau said his father was a man who always chased his passions, including food and cars.
The inquest continues.